Haematology: heparin-induced thrombocytopenia: practice question

A General Medicine question in the style of the NEET PG paper. Answer it first, then read why the right option is right and why each of the others is wrong.

Try it

General Medicine · Haematology: heparin-induced thrombocytopenia

Sample item

A 60-year-old man was started on unfractionated heparin after coronary bypass surgery. On day 7, platelets fall from 250,000 to 70,000 per microlitre and a new left leg deep vein thrombosis appears, with no bleeding. What is the appropriate management?

Original practice item, not a recalled exam question. Nothing here is recorded.

The answer and the reasoning

A. Stop all heparin and start a non-heparin anticoagulant such as argatroban or fondaparinux

A fall of platelets by more than 50% five to ten days after heparin, with new thrombosis, is typical of heparin-induced thrombocytopenia, caused by antibodies to platelet factor 4-heparin complexes that activate platelets and cause thrombosis rather than bleeding. All heparin must stop and a non-heparin anticoagulant is started. Warfarin is delayed until the platelet count recovers.

Option by option

  • A. Stop all heparin and start a non-heparin anticoagulant such as argatroban or fondaparinux (correct)

    Correct. Stopping the trigger and anticoagulating with a non-heparin agent prevents further thrombosis.

  • B. Continue heparin and add warfarin

    Warfarin alone in acute disease can cause venous limb gangrene through protein C depletion.

  • C. Transfuse platelets

    Platelet transfusion may fuel thrombosis because the problem is activation and not bleeding.

  • D. Switch to low-molecular-weight heparin

    Low-molecular-weight heparin cross-reacts with the antibody and perpetuates the process.

Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.

More General Medicine questions

Questions about this General Medicine question

What is the answer to this General Medicine question?

The best answer is A, Stop all heparin and start a non-heparin anticoagulant such as argatroban or fondaparinux. A fall of platelets by more than 50% five to ten days after heparin, with new thrombosis, is typical of heparin-induced thrombocytopenia, caused by antibodies to platelet factor 4-heparin complexes that activate platelets and cause thrombosis rather than bleeding.

Why is "Continue heparin and add warfarin" not the answer?

Warfarin alone in acute disease can cause venous limb gangrene through protein C depletion.

Why is "Transfuse platelets" not the answer?

Platelet transfusion may fuel thrombosis because the problem is activation and not bleeding.

Why is "Switch to low-molecular-weight heparin" not the answer?

Low-molecular-weight heparin cross-reacts with the antibody and perpetuates the process.

What concept does this question test?

It tests Haematology: heparin-induced thrombocytopenia in General Medicine. All heparin must stop and a non-heparin anticoagulant is started. Warfarin is delayed until the platelet count recovers.

How hard is this question?

We tag it as a multi-step question: it asks you to combine more than one idea. The tag is our own editorial judgement, not an official difficulty rating, so read the reason for every option, not only the answer.

How should I study Haematology: heparin-induced thrombocytopenia?

For each disease know the classic presentation, the best test, and the first-line treatment. Then use the flashcards and the other General Medicine questions on this site to test what stuck.

Is this a real NEET PG question?

No. It is an original practice item (editorial status: sample, version 1). NextPrep does not publish recalled or leaked questions, and independent faculty review of this item has not been completed yet, so confirm important facts in a standard textbook.